March 16, 2009
Sue Bailey, THE CANADIAN PRESS
OTTAWA – Stun guns can cause seizures if their tiny electric barbs pierce the scalp and shock the brain, says a new article on the accidental jolting of a police officer.
The unnamed Ontario cop, in his 30s, was chasing a suspected robber when he was hit in the back of the head with a Taser fired by his partner.
Within seconds, the officer collapsed and went into a full-blown seizure – foaming at the mouth – for about a minute, says the article co-written by Toronto neurologist Dr. Richard Wennberg.
What is billed as the first report of its kind on such a phenomenon is published in the Canadian Medical Association Journal released Monday.
The officer had no history of seizures, head injuries, neurological or psychiatric conditions, it says. His developmental history was normal and he was not on medication of any kind.
"Until now, most reports of Taser-related adverse events have understandably concentrated on cardiac complications associated with shots to the chest," the article concludes.
"Our report shows that a Taser shot to the head may result in brain-specific complications. It also suggests that seizure should be added to the list of Taser-related adverse events."
What appears to be a rare if not isolated case should serve as a cautionary tale, Wennberg said in an interview, especially as Taser use grows.
"In that it hadn't ever been reported before, we felt sort of obligated to report on it in the medical literature so that people would know that for sure this can happen.
"To discharge that amount of electrical current in a region overlying the brain, it didn't seem impossible to me that this could happen in a mechanism similar to giving electroconvulsive therapy or something like that."
Wennberg says stun guns pack about the same jolt used to induce seizures in electroshock therapy. It's a procedure that has had some success in treating severe depression by hitting a kind of reset button in the brain.
"No one has any real idea" why it works, Wennberg said. "It does seem to be kind of like rebooting the system."
The police officer came out of his seizure bewildered and with a severe headache. He was later diagnosed with a concussion, likely from the impact of the dart or from hitting his head after collapsing. He still suffers headaches and has difficulty concentrating 18 months later, Wennberg said.
He has not had any seizures since.
Wennberg said he and two other co-authors of the report searched ``anything that's ever been published in medical literature" and did not find a similar case.
"The data are sparse on how this device may affect the central nervous system," says the article.
Taser International Inc., the Arizona-based maker of the device, specifically warns that stun guns should not target the head.
"We do, both in training and warnings, make mention that the head should not be targeted," spokesperson Peter Holran said in a statement following inquiries by The Canadian Press.
"Taser International is aware of a few incidents during training in which an officer experienced a seizure following a hit by a Taser device."
Those incidents were not written up in medical reports. But the company's document 'Product Warnings: Law Enforcement' clearly warns against targeting sensitive areas such as the head and further states that the risk of a seizure "may be heightened if electrical stimuli or current passes through the head region."
The company said it did not receive an advance copy of the case report from the Canadian Medical Association Journal.
"Taser International will review the case report of this single incident once available," it said.
Wennberg says the officer's ordeal was indeed a mishap.
"They certainly don't mean for these things to ever be aimed at the head – nor was it meant to be in this case even. But it wouldn't always have to be an accident. I'd be surprised if (a seizure) didn't happen most of the time to people if they actually did get Tasered in the head."
Taser International has steadfastly defended the relative safety of its devices although it stresses that no use-of-force tool is risk-free.
More than 20 Canadians have died after being Tasered. Polish immigrant Robert Dziekanski, who died Oct. 14, 2007 after RCMP officers repeatedly zapped and then pinned him to the floor, is the subject of an inquiry in B.C.
"Specifically in Canada, while previous incidents were widely reported in the media as 'Taser deaths,' the role of the Taser device has been cleared in every case to date," says Taser International.
WELCOME to TRUTH ... not TASERS
Monday, March 16, 2009
March 16, 2009